Alert archive / Texas / Tornado Warnings in 2014

Tornado Warning 14, NWS Houston/Galveston, TX

September 5, 2014Galveston County, Texas

NWS Houston/Galveston, TX issued this tornado warning at Sep 5, 2014, 12:20 PM CDT for Galveston County, Texas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 5, 2014, 12:20 PM CDT (17:20 UTC)
Expired
Sep 5, 2014, 12:45 PM CDT
In force
25 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon

County Galveston County, TX

The radar

The Houston radar (KHGX), 12 km from the middle of the area, began a volume at 17:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 5.3 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2014-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2078 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2014-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2078 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
748 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

198 
WFUS54 KHGX 051720
TORHGX
TXC167-051745-
/O.NEW.KHGX.TO.W.0014.140905T1720Z-140905T1745Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1220 PM CDT FRI SEP 5 2014

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY  HAS ISSUED A

* TORNADO WARNING FOR...
  NORTH CENTRAL GALVESTON COUNTY IN SOUTHEAST TEXAS...

* UNTIL 1245 PM CDT
    
* AT 1220 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED 
  OVER TEXAS CITY. THE TORNADIC STORM WAS NEARLY STATIONARY. 
  MULTIPLE FUNNEL CLOUDS HAVE BEEN REPORTED WITH THIS STORM. 

* LOCATIONS IMPACTED INCLUDE...
  EASTERN LEAGUE CITY...TEXAS CITY...DICKINSON...KEMAH...CLEAR LAKE
  SHORES...SAN LEON AND BACLIFF.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE IN A MOBILE
HOME OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND
PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 2938 9497 2945 9504 2955 9503 2952 9499
      2950 9492 2949 9491 2947 9492 2948 9493
      2947 9495 2943 9489 2941 9489
TIME...MOT...LOC 1720Z 158DEG 0KT 2945 9496 

$$
1 follow-up statement
838 
WWUS54 KHGX 051743
SVSHGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1243 PM CDT FRI SEP 5 2014

TXC167-051751-
/O.EXP.KHGX.TO.W.0014.000000T0000Z-140905T1745Z/
GALVESTON TX-
1243 PM CDT FRI SEP 5 2014

...THE TORNADO WARNING FOR NORTH CENTRAL GALVESTON COUNTY WILL EXPIRE
AT 1245 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS SLIGHTLY WEAKENED AND RADAR 
SHOWS NO INDICATION OF ROTATION IN THE WARNED AREA. NO RECENT 
REPORTS OF FUNNELS HAVE BEEN RECEIVED...THEREFORE THE WARNING WILL 
BE ALLOWED TO EXPIRE.

ATMOSPHERIC CONDITIONS ARE SOMEWHAT FAVORABLE FOR SHORT LIVED 
FUNNELS AND WATERSPOUTS ACROSS THE REGION TODAY AND AGAIN SATURDAY 
WITH A TROPICAL AIRMASS RESIDING OVERHEAD.

LAT...LON 2938 9497 2945 9504 2955 9503 2952 9499
      2950 9492 2949 9491 2947 9492 2948 9493
      2947 9495 2943 9489 2941 9489
TIME...MOT...LOC 1736Z 158DEG 0KT 2945 9496 

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Sep 5, 10:30 AM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Sep 5, 10:30 AM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1030 AM CDT FRI SEP 5 2014

.DISCUSSION...
AN UPPER AIR ANALYSIS SHOWED A HIGH PRESSURE RIDGE EXTENDING FROM
THE MID ATLANTIC INTO THE LOWER TEXAS COAST. THE WATER VAPOR ALSO
SHOWED AN UPPER LOW OVER SOUTHERN LA DRIFTING WESTWARD..ALTHOUGH
THERE WAS ANOTHER UPPER LEVEL HIGH PRESSURE AREA OVER AR DRIFTING
SOUTHWESTWARD. THE 12Z SOUNDINGS SHOWED AN UNCAPPED AIRMASS WITH
PW/S FROM 1.8 TO 2 INCHES...ALTHOUGH DRIER AIR ASSOCIATED WITH
THE HIGH OVER AR WAS WORKING ITS WAY INTO THE AREA FROM THE
NORTHEAST. THIS SHOULD BE OFFSET LATER TODAY BY THE MOIST AIRMASS
OVER SOUTHERN LA WORKING ITS WAY WESTWARD. CAPE VALUES AT KLCH AND
KCRP RANGED FROM 3000 TO 3500...WHILE THE DRIER AIRMASS AT KSHV
HAD A CAPE OF 1600. ISOLATED STRONG STORMS ARE POSSIBLE WITH THE
MAIN THREAT STRONG WINDS AND LOCALLY HEAVY DOWNPOURS. OF THE HIGH
RESOLUTION MODELS...THE ARW INITIALIZED FAIRLY WELL. A CONSENSUS
OF THE ARW AND HRRR INDICATES SCATTERED COVERAGE OVER MOST OF THE
INLAND AREAS LATER TODAY.

TWEAKED THE RAIN CHANCES AND HUMIDITY GRIDS TODAY. ALSO UPDATED
THE HAZARDOUS WEATHER OUTLOOK TO INCLUDE THE POTENTIAL FOR
ISOLATED STRONG STORMS TODAY...SATURDAY...AND SUNDAY.

40

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      95  74  95  74  94 /  30  10  40  20  30
HOUSTON (IAH)              93  75  92  75  93 /  30  10  40  20  30
GALVESTON (GLS)            90  81  90  80  89 /  40  10  30  20  30

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...40
AVIATION/MARINE...47
Hazardous weather outlook, Sep 5, 9:05 AM CDT, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
905 AM CDT FRI SEP 5 2014

TXZ163-164-176>179-195>200-210>214-226-227-235>238-061300-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
905 AM CDT FRI SEP 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE...MAINLY THIS
AFTERNOON. THE MAIN THREAT WILL BE STRONG GUSTY WINDS AND LOCALLY
HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE SATURDAY AND SUNDAY...
MAINLY DURING THE AFTERNOON AND EARLY EVENING PERIODS. THE MAIN
THREATS WILL BE STRONG GUSTY WINDS AND LOCALLY HEAVY DOWNPOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Sep 5, 12:10 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1210 PM CDT FRI SEP 5 2014

TXZ199-200-210>214-226-227-235>238-061715-
MONTGOMERY-LIBERTY-COLORADO-AUSTIN-WALLER-HARRIS-CHAMBERS-WHARTON-
FORT BEND-JACKSON-MATAGORDA-BRAZORIA-GALVESTON-
INCLUDING THE CITIES OF...THE WOODLANDS...CONROE...WILLIS...
LIBERTY...CLEVELAND...DAYTON...COLUMBUS...EAGLE LAKE...WEIMAR...
SEALY...BELLVILLE...HEMPSTEAD...PRAIRIE VIEW...BROOKSHIRE...
HOUSTON...PASADENA...KATY...TOMBALL...HUMBLE...WINNIE...
MONT BELVIEU...ANAHUAC...EL CAMPO...WHARTON...PIERCE...
SUGAR LAND...MISSOURI CITY...RICHMOND...ROSENBERG...EDNA...
BAY CITY...PALACIOS...PEARLAND...LAKE JACKSON...ALVIN...
ANGLETON...FREEPORT...LEAGUE CITY...TEXAS CITY...FRIENDSWOOD...
GALVESTON
1210 PM CDT FRI SEP 5 2014

...ISOLATED FUNNELS AND WATERSPOUTS POSSIBLE ACROSS THE AREA
TODAY AND SATURDAY...

ATMOSPHERIC CONDITIONS ARE SOMEWHAT FAVORABLE FOR SHORT LIVED
FUNNELS AND WATERSPOUTS ACROSS THE REGION TODAY AND AGAIN
SATURDAY WITH A TROPICAL AIRMASS RESIDING OVERHEAD. THE MORE
FAVORABLE TIMES FOR THESE TO OCCUR ARE DURING THE MORNING THROUGH
EARLY AFTERNOON HOURS.

ALTHOUGH IT IS POSSIBLE...THESE FUNNELS TYPICALLY DO NOT EXTEND
TO THE SURFACE TO PRODUCE TORNADOS. HOWEVER...KEEP AN EYE TO THE
SKY AND SHOULD YOU OBSERVE A FUNNEL TO BEGIN DESCENDING...TAKE
COVER IN AN INTERIOR ROOM AS THEY CAN PRODUCE DAMAGING WINDS AS
THEY TOUCH DOWN.

MARINERS SHOULD REMAIN WELL CLEAR OF ANY WATERSPOUTS AS WELL. THEY
CAN PRODUCE WINDS IN EXCESS OF 40 KNOTS ALONG WITH CORRESPONDING
ROUGH SEAS.
Local storm report, Sep 5, 12:12 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1212 PM CDT FRI SEP 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1152 AM     FUNNEL CLOUD     TEXAS CITY              29.41N  94.96W
09/05/2014                   GALVESTON          TX   LAW ENFORCEMENT

            FUNNEL SIGHTING AT FM 1765 AND HIGHWAY 3 .

&&

EVENT NUMBER HGX1400179

DH
Special weather statement, Sep 5, 12:14 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1214 PM CDT FRI SEP 5 2014

TXZ238-051800-
GALVESTON TX-
1214 PM CDT FRI SEP 5 2014

...SPECIAL WEATHER STATEMENT...

AT 1213 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER TEXAS CITY. THIS STORM WAS NEARLY STATIONARY. LOCALIZED HEAVY
RAINFALL AND WINDS IN EXCESS OF 35 MPH WILL BE POSSIBLE WITH THIS
STORM. IN ADDITION...MULTIPLE SHORT LIVED FUNNEL CLOUDS HAVE BEEN
REPORTED WITH THIS STORM IN THE PAST 25 MINUTES.

LOCATIONS IMPACTED INCLUDE...
EASTERN LEAGUE CITY...TEXAS CITY...DICKINSON...LA MARQUE...KEMAH...
SAN LEON AND BACLIFF.

LAT...LON 2936 9495 2944 9506 2953 9500 2951 9498
      2951 9494 2949 9491 2947 9492 2948 9493
      2947 9495 2944 9490
TIME...MOT...LOC 1713Z 212DEG 1KT 2945 9494
Local storm report, Sep 5, 12:16 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1216 PM CDT FRI SEP 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1153 AM     FUNNEL CLOUD     BAYOU VISTA             29.33N  94.94W
09/05/2014                   GALVESTON          TX   LAW ENFORCEMENT

            FUNNEL SIGHTING ON INTERSTATE 45 AND HIGHWAY 6.

&&

EVENT NUMBER HGX1400180

DH

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 10:32 AM CDTAreal Flood AdvisoryHGXHarris58 min
Sep 5, 12:14 PM CDTSpecial Weather StatementHGXGalveston46 min
Sep 5, 2:36 PM CDTSpecial Weather StatementHGXWaller24 min
Sep 5, 4:25 PM CDTAreal Flood AdvisoryHGXColorado65 min
Sep 5, 4:32 PM CDTSpecial Weather StatementHGXMadison28 min
Sep 5, 4:35 PM CDTSpecial Weather StatementHGXBurleson40 min
Sep 5, 5:37 PM CDTSpecial Weather StatementHGXHarris38 min
Sep 5, 6:32 PM CDTAreal Flood AdvisoryHGXHarris, Montgomery58 min

Nearby

Tornado Warnings in Texas, 2014Every tornado warning in 2014Tornadoes in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.